Multaq Side Effects May Be Linked to Severe Liver Damage, FDA Warns
Federal drug regulators are warning about the risk of severe liver injury from Multaq, a recently approved heart drug sold by Sanofi-Aventis.
The FDA issued a Multaq liver injury warning on Friday, after reports indicated that two patients on Multaq suffered acute liver failure that required them to get liver transplants. The FDA warns that the drug could be linked to rare, but severe liver injury and will require Multaq to carry new label warnings.
Multaq (dronedarone) was approved in July 2009 for the treatment of patients who have had abnormal heart rhythms in the last six months. In less than two years since its approval, there have been at least 492,000 Multaq prescriptions and about 147,000 patients filled prescriptions at outpatient pharmacies across the country. In addition, the drug can be given to patients being treated in hospitals.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Already concerned about a two-fold risk of death among certain groups of patients, the FDA required Sanofi to release Multaq only if it provided a Risk Evaluation and Mitigation Strategy (REMS) to ensure that it would only be used by those who need the drug and who are not at an increased risk from Multaq side effects. In the second quarter of 2010, the FDA placed Multaq on a list of medications that raised potential safety concerns, along with 13 other drugs.
The two cases of acute Multaq liver failure and transplantation that preceded the FDA’s warning both occurred in women about 70 years of age. One suffered liver failure after six months on Multaq and another after only four and a half months. Both had atrial fibrillation problems. In both cases, doctors found signs of extensive cellular death in the liver, and in both cases they ruled out other possible causes of liver failure.
The FDA recommends that health care providers advise their patients to contact a healthcare professional immediately if they experience signs of liver injury or toxicity, which could include anorexia, nausia, vomiting, fever, fatigue, jaundice, dark urine or itching.
The FDA also recommends that healthcare professionals consider monitoring serum liver enzymes, particularly during the first six months of Multaq treatment. However, the agency warned that it is unclear whether the monitoring will reveal the development of liver injury in a timely manner. The agency also recommended that healthcare providers take patients off of Multaq if liver injury is suspected and test serum liver enzymes and bilirubin and take appropriate treatment steps if liver injury is found. The FDA warned that Multaq should not be restarted in patients who have suffered unexplained liver injury.
JulieMarch 24, 2011 at 10:14 pm
I'm a Canadian. I started to take Multaq in January for Atrial fib. By the middle of March I suffered congestive heart failure as a result. I found out today about the other side effect ...liver damage...I will be calling my doctor tomorrow for a complete exam and tests to determine if I have liver damage.
"*" indicates required fields
More Top Stories
Plaintiffs have filed a motion opposing efforts by the U.S. government to block jury trials for those who have filed Camp Lejeune water lawsuits.
A federal judge has laid out the selection and discovery process for the first Bard PowerPort lawsuits to go before juries.
A group of plaintiffs have asked a panel of federal judges to consolidate all lawsuits over Ozempic, Wegovy and Mounjaro stomach paralysis injuries before one judge for pretrial procedures.